Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 188, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2012, 3:25 PM CDT for Carlisle County, Hickman County, Kentucky; Mississippi County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2012, 3:25 PM CDT (20:25 UTC)
- Expired
- May 31, 2012, 4:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carlisle County, KY, Hickman County, KY, Mississippi County, MO
The radar
The Paducah radar (KPAH), 50 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
743 WUUS53 KPAH 312025 SVRPAH KYC039-105-MOC133-312100- /O.NEW.KPAH.SV.W.0188.120531T2025Z-120531T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 325 PM CDT THU MAY 31 2012 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CARLISLE COUNTY IN WESTERN KENTUCKY... HICKMAN COUNTY IN WESTERN KENTUCKY... EAST CENTRAL MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI... * UNTIL 400 PM CDT. * AT 323 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF DORENA...OR 10 MILES NORTH OF HICKMAN....MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNED AREA INCLUDE... CLINTON...COLUMBUS AND ARLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3667 8925 3680 8925 3680 8890 3658 8889 TIME...MOT...LOC 2025Z 274DEG 21KT 3670 8921 WIND...HAIL 60MPH 1.00IN $$
2 follow-up statements
790
WWUS53 KPAH 312034
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT THU MAY 31 2012
MOC133-312045-
/O.CAN.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/
MISSISSIPPI MO-
334 PM CDT THU MAY 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MISSISSIPPI
COUNTY IN SOUTHEAST MISSOURI IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3666 8915 3676 8915 3675 8913 3678 8912
3679 8915 3680 8890 3658 8889
TIME...MOT...LOC 2035Z 274DEG 21KT 3671 8910
$$
KYC039-105-312100-
/O.CON.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/
CARLISLE KY-HICKMAN KY-
334 PM CDT THU MAY 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HICKMAN AND SOUTHWESTERN CARLISLE COUNTIES IN WESTERN KENTUCKY UNTIL
400 PM CDT...
AT 332 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES NORTHWEST OF CLINTON...MOVING EAST AT
25 MPH.
LAT...LON 3666 8915 3676 8915 3675 8913 3678 8912
3679 8915 3680 8890 3658 8889
TIME...MOT...LOC 2035Z 274DEG 21KT 3671 8910
WIND...HAIL 60MPH 1.00IN
$$730 WWUS53 KPAH 312052 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 352 PM CDT THU MAY 31 2012 KYC039-312101- /O.CAN.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/ CARLISLE KY- 352 PM CDT THU MAY 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CARLISLE COUNTY IN WESTERN KENTUCKY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OVER THE WARNED AREA. LAT...LON 3662 8902 3677 8901 3677 8890 3658 8889 TIME...MOT...LOC 2051Z 274DEG 21KT 3670 8898 $$ KYC105-312100- /O.CON.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/ HICKMAN KY- 352 PM CDT THU MAY 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HICKMAN COUNTY IN WESTERN KENTUCKY UNTIL 400 PM CDT... AT 349 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLINTON...MOVING EAST AT 25 MPH. LAT...LON 3662 8902 3677 8901 3677 8890 3658 8889 TIME...MOT...LOC 2051Z 274DEG 21KT 3670 8898 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:11 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 31, 1:11 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CDT THU MAY 31 2012 .UPDATE... ISSUED AT 111 PM CDT THU MAY 31 2012 UPDATED THE LATE MORNING/AFTERNOON HOURS TO RAISE TEMPERATURE SUBSTANTIALLY INTO THE MID 80S...ESP OVER KY AND ALONG THE OH RIVER IN SW IN. ALSO...TRIED TO TIME PRECIP/CHC TSTMS BETTER...DELAYING ONSET UNTIL LATER IN THE DAY OVER WRN KY SW IN/SE IL. MEANWHILE... INCREASED POPS INTO CATEGORICAL IN SE MO/SW IL...WHERE PRECIP IS ONGOING AND EXPANDING/INTENSIFYING. ALSO UPDATED AVIATION DISCUSSION. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 158 AM CDT THU MAY 31 2012 AS AN UPPER LEVEL LOW CRASHES SOUTHWARD ACROSS THE MS RIVER VALLEY...RESULTANT HEIGHT FALLS WILL HELP EVOLVE A SURFACE LOW PRESSURE SYSTEM AND TRACK IT ACROSS THE LAYERED LOWER TROPOSPHERIC BOUNDARY SPRAWLED ACROSS THE PLAINS TO JUST SOUTH OF OUR AREA. AS THE SURFACE LOW RIDES ALONG THE BOUNDARY...IT WILL DRIVE A WARM FRONT NORTHWARD INTO/THRU THE FA...PROBABLY TO ABOUT THE OH RIVER. THE TRACK OF THE (SURFACE) LOW LOOKS TO BE ALONG THE WIND OF THE OH RIVER AS WELL...WHICH BY EVENING...DRIVES A TRAILING COLD FRONT THRU THE FA. THUS THE BEST INSTABILITY/MOISTURE/LIFT WILL BE IN THE WARM SECTOR DURING THE PM HOURS ALONG/AHEAD OF THE SURFACE BOUNDARYS. THE BEST SVR THREAT WILL BE NEAREST THE LOW PRESSURE CENTER...WHERE SRH VALUES ARE SUPPORTIVE OF SUPERCELLS...MAINLY ALONG THE TRIPLE POINT/IN VICINITY OF THE WARM FRONT. MULTI- CELLULAR LINE SEGMENTS MAY DEVELOP ALONG/AHEAD OF THE TRAILING COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED/CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. SWODY1 OUTLOOKS NET SLGT RISK SVR TODAY. WITH THE COLD FRONT ALL BUT THRU THE FA BY ABOUT MIDNIGHT...POST FRONTAL SHOWERS UNDERNEATH THE UPPER CYCLONE MAY LINGER THRU THE NIGHT BUT SHOULD DEPART BY FRIDAY MORNING. COOLER/DRIER NWLYS WILL INVADE THE COLUMN THEN. WITH UPPER HEIGHT FALLS ON THE ORDER OF 80-100 DM...WE'LL ENJOY MORE PLEASANT/SEASONALLY COOLER TEMPS TO FINISH OUT THE WEEK AND START THE WEEKEND. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 158 AM CDT THU MAY 31 2012 AFTER A DRY AND WARM SUNDAY...A WARM FRONT LIFTING NORTHWARD WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. ECMWF PAINTS SOME PRETTY SIGNIFICANT QPF AMOUNTS MAINLY ACROSS THE SOUTHWEST HALF OF THE PAH FORECAST AREA...WHILE THE GFS AND GEM KEEP AMOUNTS LIGHTER AND LESS WIDESPREAD. BASED ON THE DRY PATTERN WE HAVE BEEN IN...WENT WITH SLIGHT TO LOW CHANCE POPS AND KEPT QPF AMOUNTS ON THE LIGHTER SIDE. THE FRONT BARELY MAKES IT INTO SOUTHERN PORTIONS OF THE PAH FA LATE MONDAY BEFORE SLIDING BACK SOUTHWEST MONDAY NIGHT. CONTINUED WITH SOME SLIGHT CHANCE POPS MONDAY NIGHT. HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF EASTERN CANADA FOR MID WEEK...KEEPING THE AFOREMENTIONED FRONT SOUTHWEST OF OUR REGION. THIS WILL PUT THE AREA IN NORTHERLY FLOW...AND AFTER SLIGHTLY WARMER THAN AVERAGE CONDITIONS ON TUESDAY...A BIT COOLER AND DRIER AIR WILL INFILTRATE THE REGION. THIS WILL GIVE US NEAR SEASONAL TEMPERATURES AND LOWER HUMIDITIES ON WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 111 PM CDT THU MAY 31 2012 SFC LOW PRESSURE WILL DEVELOP OVER THE PAH FORECAST AREA AND MOVE ENE AHEAD OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS WILL RESULT IN A FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD ACROSS THE REGION THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST OF THE MS RIVER. BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE POSSIBLE IN STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE WRN TWO THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES THROUGH. NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON. IFR CIGS APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP AROUND CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION IN THE TAFS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM AVIATION...DB
Hazardous weather outlook, May 31, 3:14 AM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 314 AM CDT THU MAY 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 314 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD FRONT...THROUGH THE QUAD STATE. THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED THIS AFTERNOON.
In the hours before
Local storm report, May 31, 2:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL GIDEON 36.45N 89.91W
05/31/2012 E0.88 INCH NEW MADRID MO TRAINED SPOTTER
&&
DLLLocal storm report, May 31, 2:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL GIDEON 36.45N 89.91W
05/31/2012 E1.00 INCH NEW MADRID MO TRAINED SPOTTER
&&
DLLLocal storm report, May 31, 3:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL PORTAGEVILLE 36.43N 89.70W
05/31/2012 E1.00 INCH NEW MADRID MO EMERGENCY MNGR
&&
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:03 PM CDT | Areal Flood Advisory | PAH | Henderson | 3 hr |
| May 31, 3:29 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Hopkins, Webster | 31 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 36 min |
| May 31, 3:59 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, Webster | 31 min |
| May 31, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Hickman | 46 min |
| May 31, 4:58 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves | 32 min |
| May 31, 2:35 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 25 min |
| May 31, 2:58 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.